Serious side effects stop a third of diabetics from taking common drugs

2nd January 2018



The side effects of the world's most commonly-prescribed diabetes drug are so severe that around a third of patients stop taking it, a new study has discovered.

Metformin, marketed as Glucophage, is designed to treat type 2 diabetes—but it often causes a range of distressing gut problems, such as diarrhoea, nausea and vomiting.

As a result, around a third of patients stop taking the medication without telling their doctor, researchers at the University of Surrey have discovered.

Diabetics are also giving up on other drugs, although not in quite the same numbers. Around 23 per cent stop taking a sulfonylurea, such as Gliclazide, which can cause a sudden loss in blood sugar causing fainting and dizziness, and 20 per cent quit pioglitazone, marketed as Actos, which has side effects including bone pain, eyesight problems, low blood sugar and even fatal liver problems.

This could mean that many diabetics are doing nothing to treat their condition if they're not modifying their diet.

"We have known for a long time that a lot of medication prescribed for chronic diseases never actually get taken," said lead researcher Dr Andy McGovern.

Dr McGovern and his team analysed how 1.6 million diabetics were coping with their medication by studying clinical trials and studies.


(Source: Diabetes, Obesity and Metabolism, 2017; doi: 10.1111/dom.13160)

<< Back to General News